Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Green Bay, WI

June 16, 1998Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 16, 1998, 4:07 PM CDT for Waushara County, Wisconsin. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1998, 4:07 PM CDT (21:07 UTC)
Expired
Jun 16, 1998, 5:30 PM CDT
In force
83 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waushara County, WI

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:25 PM CDTHail 1Wautoma, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS1 KGRB 162108 RRA
SVRGRB
WIC137-162230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
407 PM CDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 406 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 15 MILES SOUTHEAST OF STEVENS POINT...NEAR ALMOND.
  MOVEMENT WAS SOUTH AT 15 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHFORD BY 515 PM

ANOTHER THUNDERSTORM OVER THE WESTERN PART OF THE COUNTY PRODUCED A
BRIEF TORNADO TOUCHDOWN AT 400 PM.  THE TORNADO HAS DISSIPATED.

THE THUNDERSTORMS WILL PRODUCE WINDS TO 60 MPH. WINDS THIS STRONG CAN
BLOW POWER LINES DOWN...AND SNAP LARGE LIMBS OFF OF TREES. STAY AWAY
FROM WINDOWS UNTIL THE STORMS PASS. THE STORMS WILL ALSO PRODUCE
HAIL TO 3/4 INCH IN DIAMETER.

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:15 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 16, 2:15 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT TUE JUN 16 1998

FCST CONCERNS TONIGHT ARE EARLY EVG CONVECTION AND POSSIBLE
FOG DEVELOPMENT LATE.

PULSE TSTMS HAVE DEVELOPED EARLY THIS AFTERNOON IN A MODERATELY
UNSTABLE...WEAKLY SHEARED ENVIRONMENT. 18Z MESO CHARTS SHOWED LIS AS
LOW AS -6 TO -7 ACROSS C WI...WITH 12Z UW-NMS MODEL SHOWING FCST CAPES
OVER 1500 J/KG. MIDDAY MESOANALYSIS CHART SHOWED AT LEAST THREE WEAK
WEST-EAST ORIENTED SFC TROFS ACROSS WI...AND THESE HAVE PROVIDED THE
TRIGGER FOR MOST OF CURRENT CONVECTION. EXPECT ACTIVITY TO WIND DOWN
ACROSS NC/NE WI LATE THIS AFTERNOON AS A DRIER...MORE STABLE AIR MASS
ADVECTS IN AND NVA TAKES HOLD. THEREFORE...WILL ATTEMPT TO LEAVE PRECIP
MENTION OUT OF THE NORTH FOR THIS EVG. SCT SHRA/TSRA SHOULD DIMINISH BY
AROUND SUNSET ACROSS C/EC WI.

MOST EXTENSIVE AREA OF PRECIP WILL OCCUR ACROSS C/EC WI EARLY THIS
EVG...LEAVING A MOIST BOUNDARY LYR FOR PATCHY FOG DEVELOPMENT OVERNIGHT.
A WEAK SFC RIDGE WILL ALSO MOVE OVER THE AREA...PROVIDING LIGHT WINDS
AND WEAK SUBSIDENCE TO AID IN THE DEVELOPMENT.

MOS TEMPS LOOK REASONABLE AND ARE ACCEPTED.

KIECKBUSCH

In the hours before

Special weather statement, Jun 16, 12:00 PM CDT, 4 hours 7 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE JUN 16 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

AN ISOLATED SEVERE STORM OR TWO MAY DEVELOP IN PARTS OF CENTRAL
WISCONSIN THIS AFTERNOON.

FORECAST:
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA
THIS AFTERNOON AND INTO THE EARLY EVENING. THE STRONGEST STORMS ARE
EXPECTED ACROSS CENTRAL WISCONSIN...MAINLY SOUTHWEST OF A LINE FROM
MERRILL TO CLINTONVILLE TO OSHKOSH. THE PRIMARY SEVERE THREAT IN THIS
AREA WILL BE HAIL TO AROUND DIME SIZE. HEAVY RAINFALL AND WIND GUSTS TO
40 MPH CAN ALSO BE EXPECTED. THE STORMS ARE FORECAST TO WEAKEN BY AROUND
SUNSET.

DISCUSSION:
A MOIST AND UNSTABLE AIR MASS REMAINS OVER NORTHEAST WISCONSIN...WITH
THE MOST UNSTABLE CONDITIONS ANTICIPATED OVER PORTIONS OF CENTRAL
WISCONSIN DURING THE AFTERNOON AND EARLY EVENING. A WEAK TROUGH OF LOW
PRESSURE AT THE SURFACE AND DAYTIME HEATING WILL HELP TO TRIGGER THE
STORMS.

SPOTTER ACTIVATION:
DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

SHORT-TERM FORECASTS WILL BE ISSUED AS NEEDED TO PROVIDE FURTHER
INFORMATION.

KIECKBUSCH
Special weather statement, Jun 16, 12:00 PM CDT, 4 hours 7 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE JUN 16 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

AN ISOLATED SEVERE STORM OR TWO MAY DEVELOP IN PARTS OF CENTRAL
WISCONSIN THIS AFTERNOON.

FORECAST:
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA
THIS AFTERNOON AND INTO THE EARLY EVENING. THE STRONGEST STORMS ARE
EXPECTED ACROSS CENTRAL WISCONSIN...MAINLY SOUTHWEST OF A LINE FROM
MERRILL TO CLINTONVILLE TO OSHKOSH. THE PRIMARY SEVERE THREAT IN THIS
AREA WILL BE HAIL TO AROUND DIME SIZE. HEAVY RAINFALL AND WIND GUSTS TO
40 MPH CAN ALSO BE EXPECTED. THE STORMS ARE FORECAST TO WEAKEN BY AROUND
SUNSET.

DISCUSSION:
A MOIST AND UNSTABLE AIR MASS REMAINS OVER NORTHEAST WISCONSIN...WITH
THE MOST UNSTABLE CONDITIONS ANTICIPATED OVER PORTIONS OF CENTRAL
WISCONSIN DURING THE AFTERNOON AND EARLY EVENING. A WEAK TROUGH OF LOW
PRESSURE AT THE SURFACE AND DAYTIME HEATING WILL HELP TO TRIGGER THE
STORMS.

SPOTTER ACTIVATION:
DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

SHORT-TERM FORECASTS WILL BE ISSUED AS NEEDED TO PROVIDE FURTHER
INFORMATION.

KIECKBUSCH

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.